Missouri, 2018Cold in Missouri, January 1, 2018
January 1, 2018 · NWS SGF · 1 event in 1 county or zone
Extreme cold temperatures was blamed for a death in Lebanon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extreme cold temperatures was blamed for a death in Lebanon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 1, 1:56 AM CST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 1, 1:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
156 AM CST Mon Jan 1 2018
.SHORT TERM...(Today and tonight)
Issued at 145 AM CST Mon Jan 1 2018
Bitterly cold temps were occuring this New Years Morning (Happy
New Year!) with wind chill values already below -10F at most
locations. Temperatures will bottom out in the 0 to -10F range by
sunrise. Wind chill values will bottom out in the -15 to -25F
range with a Wind Chill warning remaining in effect across Benton
and Morgan counties through this morning. A Wind Chill Advisory
will remain in the effect for the rest of the area through Tuesday
morning. Ample sunshine will occur today however with the
incoming high pressure and continued northwest winds, dont expect
temps to rise much above the low teens.
The surface high looks to slide into the northeast half of the
area just in time for good radiational cooling Tonight and have
gone on the cold side of guidance across this area with low temps
from -3 to -10F. High clouds look to affect the southwest corner
of the area which will likely have some impact on overnight lows
there. Have gone slightly warmer in the Joplin down to Branson
areas. Lighter winds will occur across the area however wind chill
values will stop drop to at least -10F at most locations.
.LONG TERM...(Tuesday through Sunday)
Issued at 145 AM CST Mon Jan 1 2018
Rising heights/thickness values will occur Tuesday and early
Wednesday as the high moves off to the east and winds return
southwesterly. This is short lived as another vort moves down
from the northwest late in the day Wednesday switching winds to
the northwest and sending temps back down into the single digits
Wednesday night. A pressure gradient behind this disturbance will
allow for winds to stay between 5-15mph therefore we will need to
watch the eastern half of the area as forecast wind chill values
will drop to around -10F again.
Heights/Thicknesses rise again for the end of the week into the
weekend. This should allow for temps to climb back to average
levels for early January. Both the GFS and ECMWF show a system
moving into the area from the west on Sunday, this may be our next
shot of precipitation.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1130 PM CST Sun Dec 31 2017
Will maintain VFR conditions through the next 24 hours as high
pressure continues to shift southward into the forecast area. Most
of the cirrus streaming eastward from the southern Rockies will
remain south of the airports.
&&
.CLIMATE...
Issued at 150 AM CST Mon Jan 1 2018
Record Low Temperatures
1/1 1/2
JLN -2/1974 -3/2001
SGF -8/1928 -6/2001
UNO 0/1974 -2/1979
VIH -11/1974 -6/1979
Record Low Maximum Temperatures
1/1 1/2
JLN 6/1974 17/1979
SGF 5/1928 5/1911
UNO 15/1974 16/1979
VIH 4/1974 11/1979
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Chill Advisory until noon CST Tuesday for MOZ057-058-
066>071-077>083-088>098-101>106.
Wind Chill Warning until noon CST today for MOZ055-056.
Wind Chill Advisory from noon today to noon CST Tuesday for
MOZ055-056.
KS...Wind Chill Advisory until noon CST Tuesday for KSZ073-097-101.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Terry
CLIMATE...BurchfieldHazardous weather outlook, Jan 1, 2:14 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
214 AM CST Mon Jan 1 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
214 AM CST Mon Jan 1 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Excessive cold risk.
DISCUSSION...
Wind chill values this morning will range from 10 below zero to
25 below zero across much of the outlook area. Readings as cold as
30 below zero are expected across Benton and Morgan Counties.
These wind chill values are very dangerous to those outside and
precautions will need to be taken to minimize the risk of
frostbite and hypothermia.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wind chill values Monday night into Tuesday will range from five
below zero to twenty below zero.
Wind chill values from ten below zero to ten above zero can be
expected at times from Wednesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
Cold/Wind Chill, Laclede
- When
- January 1, 3:00 AM CST
- Where
- Laclede forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 37.658, -92.590 (the zone’s center; the record gives no point)
Extreme cold temperatures were responsible for a death of a 52 year old female walking home in Lebanon.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Michigan, January 1 to 7, 20184 deaths · 14 events
- Cold in Wisconsin, January 1 to 6, 20183 deaths · 20 events
- Cold and Sleet in Texas, January 1, 20182 deaths · $75,000 · 2 events
- Extreme Cold in Minnesota, January 1, 20181 death · 1 injured · 20 events
- Extreme Cold in Wisconsin, January 1, 20181 death · 1 injured · 1 event
- Extreme Cold in Missouri, January 1, 20181 death · 1 event
- Extreme Cold in Tennessee, January 1 to 4, 20181 death · 1 event
- Extreme Cold in Iowa, January 1 to 2, 201851 events
- Drought in Oklahoma, January 1 to 31, 201847 events
- Drought in New Mexico, January 1 to 31, 201837 events
- Extreme Cold in Illinois, January 1 to 2, 201829 events
- Lake-Effect Snow in New York, January 1, 2018$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726052.